Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 1, NWS Duluth, MN

June 15, 2016Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 15, 2016, 4:00 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 4:00 AM CDT (09:00 UTC)
Expired
Jun 15, 2016, 7:57 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WHUS43 KDLH 150900
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT WED JUN 15 2016

MNZ037-WIZ001-160100-
/O.NEW.KDLH.BH.S.0001.160615T0900Z-160616T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
400 AM CDT WED JUN 15 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING.

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
  AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
  QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

JJM
1 follow-up statement
514 
WHUS43 KDLH 160057
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
757 PM CDT WED JUN 15 2016

DEFAULT OVERVIEW SECTION
MNZ037-WIZ001-160200-
/O.CAN.KDLH.BH.S.0001.000000T0000Z-160616T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
757 PM CDT WED JUN 15 2016

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 3:58 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 15, 3:58 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
358 AM CDT WED JUN 15 2016

.SHORT TERM...(Today through Thursday)
Issued at 358 AM CDT Wed Jun 15 2016

The upper level low that is centered near Fargo, ND early this
morning will move eastward through this evening, passing nearly
overhead. The initial lobe of strong forcing for ascent and
associated rain over northern Minnesota will continue to rotate
northward early this morning, but the next vorticity lobe over
western MN will rotate northeastward during the day and will
continue to provide support for redevelopment of more
precipitation. Any boundary layer warming today, no matter how
minimal, will act to build instability sufficient to support a
chance for thunderstorms. Areas along and east of I35 will likely
see a few breaks of sun, and some strong wind gusts and small hail
will be likely with the stronger storms in these areas.

rain is expected to diminish from west to east tonight, as the
upper low continues to move east and large scale subsidence
spreads into the region. However, it may be a tad slower to do so
than the current forecast reflects for the evening hours. light
winds and abundant boundary layer moisture should also result in
fog tonight and early Thursday morning.

Low level ridging should finally clear things out for the day
Thursday, although a rather robust lake breeze could set up by the
afternoon with the ideal pattern of a ridge over Lk Superior and
increasing low level warm advection/pressure falls to our west.

.LONG TERM...(Thursday night through Tuesday)
Issued at 358 AM CDT Wed Jun 15 2016

A warm weekend on tap with chances for showers and thunderstorms
Saturday and Sunday. Not as warm next week as northwest flow
gradually develops with occasional low chances for precipitation.

On the synoptic scale an amplified mid-level ridge axis will be in
place from the upper Midwest north to Hudson Bay while a longwave
trough digs in across the west coast. With weak flow across southern
Plains/lower Mississippi River Valley, this synoptic pattern will
allow for rich gulf moisture to advect north into the central and
northern Plains Friday and Saturday, then stream eastward into the
upper Mississippi River Valley by Sunday resulting in higher
dewpoint values through the weekend. As an upper high builds across
the Four Corners region through the weekend, a number of mid-level
shortwave troughs will move across southern Canada and the northern
tier of the CONUS across the weekend into early next week. In
particular, an upper low over the Pacific Northwest late Friday into
early Saturday looks to flatten out the southwesterly flow pattern
across the northern Plains as it moves east towards the Great Lakes
over the weekend into early next week bringing about cooler
northwest flow across the upper Midwest by next week.

Primary chance for thunderstorms through the weekend will be
Saturday afternoon into Saturday night. Expecting convection to fire
Saturday across the eastern Dakotas into western/northwest
Minnesota, with a few clusters of thunderstorms moving into north-
central Minnesota Saturday evening. Elevated instability on the
order of 2000-4000+ j/kg MUCAPE will be in place late Saturday
across the eastern Dakotas into western Minnesota, with the best
instability migrating eastward into north-central Minnesota
overnight. Wind profiles look to support 30-40 knots of deep layer
shear, with the mid/upper level winds across northern Minnesota (eg.
towards the international border) supporting longer hodographs
suggesting the possibility for bowing line segments producing
damaging wind gusts into the evening. Farther east into the I-35
corridor/MN Arrowhead and east across northwest Wisconsin the threat
for thunderstorms appears to be more in the late Saturday into
Sunday timeframe with the possibility for strong to severe
thunderstorms across the entire region.

Temperatures mild Friday and Saturday with southerly winds
supporting highs in the low 80s both days, except along the north
shore where highs will be cooler in the 70s. As cooler air moves in
from the northwest Sunday highs will be in the upper 70s across
north-central Minnesota, but otherwise low 80s will prevail across
east-central MN into NW Wisconsin until thunderstorms roll through.
Not as warm as the work week begins with highs in the low to mid 70s
Monday and Tuesday - just about normal for mid/late June.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1234 AM CDT Wed Jun 15 2016

MVFR/IFR ceilings will affect the terminals through the forecast.
Periods of rain with a few thunderstorms will prevail through much
of the forecast. When it is not raining, drizzle and fog is
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  49  67  49 /  70  20   0  10
INL  61  50  77  54 /  80  10   0  10
BRD  70  57  76  58 /  40   0   0  10
HYR  70  52  75  53 /  60  20   0   0
ASX  64  48  65  48 /  70  40   0   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
     140>148.

&&

SHORT TERM...Miller
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jun 14, 3:27 PM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT TUE JUN 14 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151245-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
327 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAINFALL IS EXPECTED TONIGHT...WITH A FEW EMBEDDED
THUNDERSTORMS POSSIBLE. RAIN AMOUNTS BETWEEN A QUARTER OF AN INCH
AND ONE INCH ARE EXPECTED. SOME LOCALES MAY RECEIVE MORE THAN 2
INCHES OF RAIN...SHOULD STRONG THUNDERSTORMS MOVE OVERHEAD. LOW-
LYING AREAS SUSCEPTIBLE TO FLOODING MAY EXPERIENCE HIGH WATER
OVERNIGHT. IF YOU COME ACROSS A FLOODED ROADWAY...TURN AROUND DO
NOT DROWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
WEDNESDAY EVENING. RAINFALL MAY BE HEAVY AT TIMES. THE STRONGEST
THUNDERSTORMS OVER NORTHWEST WISCONSIN MAY BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS AND SMALL HAIL.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-151245-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
327 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG EAST TO NORTHEAST FLOW OVER WESTERN LAKE SUPERIOR...AND
THE RESULTING WAVES...WILL CONTINUE TO CAUSE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH AT LEAST TONIGHT. A SMALL CRAFT ADVISORY
IS IN EFFECT. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE
FOR INFORMATION.

THERE ARE LOW CHANCES OF THUNDERSTORMS ACROSS WESTERN LAKE
SUPERIOR THROUGH TONIGHT...MAINLY ALONG THE SOUTH SHORE AND NEAR
THE TWIN PORTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STRONG NORTHEAST FLOW OVER WESTERN LAKE SUPERIOR WILL
CONTINUE TO CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH
WEDNESDAY EVENING UNTIL THE WINDS SUBSIDE WEDNESDAY NIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST MARINE
WEATHER MESSAGE FOR MORE INFORMATION.

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR SATURDAY
THROUGH EARLY SUNDAY.

HUYCK/GRG

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:17 PM CDTSpecial Weather StatementDLHAshland43 min
Jun 15, 1:20 PM CDTSpecial Weather StatementDLHIron25 min
Jun 15, 2:13 PM CDTSpecial Weather StatementDLHIron32 min
Jun 15, 2:34 PM CDTSpecial Weather StatementDLHPrice26 min
Jun 15, 3:21 PM CDTSpecial Weather StatementDLHIron24 min
Jun 15, 3:43 PM CDTSpecial Weather StatementDLHAshland, Iron32 min
Jun 15, 4:36 PM CDTSpecial Weather StatementDLHIron24 min

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.